A recent study led by faculty at the UNC-Chapel Hill Gillings School of Global Public Health has found that testosterone injections are associated with a greater risk of cardiovascular events, stroke, hospitalization and death, compared with testosterone gels or patches.
[Photo: Dr. Bradley Layton]
Testosterone use has increased considerably in the U.S., U.K. and other countries. Many using testosterone lack clear medical indications for treatment, and there has been considerable use contrary to recommended guidelines.
One prior clinical trial of testosterone gels was halted when the participants – older men – began to experience more cardiovascular events while using the gel. While other studies have suggested that testosterone use has no adverse effects, there are ongoing concerns.
Dr. Bradley Layton, research assistant professor of epidemiology at the Gillings School, worked with Drs. Til Stürmer and Alan Brookhart (also from the Gillings School’s epidemiology department), Dr. Julie Sharpless (from the UNC School of Medicine) and other colleagues at the University of Basel (Switzerland) and Boston University to study the comparative cardiovascular safety of gels, injections and patches.
Pharmacokinetics differ among the three delivery methods: injections cause spikes of super-normal testosterone levels, while transdermal patches and gels cause more subtle but sustained increases, potentially resulting in different safety profiles.
The paper on the research team’s findings, titled “Comparative safety of testosterone dosage forms,” was published online May 11 by JAMA Internal Medicine.